Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Weight Gain due to Steroid injections for TTS

Posted by Karen C. on 5/11/04 at 18:25 (150423)

Have those of you who have had steroid injections for TTS gained weight? Over the past 3-4 years I've had numerous steroid injections in many places. Most of them have been due to arthritis and have been in joints in my back. I've had about 4 in my foot for TTS in the past year. I'm curious to see if my weight gain is due to these injections or the fact that I can't exercise due to the pain of TTS (or both!).

Karen C.

Re: Weight Gain due to Steroid injections for TTS

Terri on 5/11/04 at 19:56 (150433)

Hi Karen. I do know if you IV steroids, in huge amounts such as cancer patients receive while undergoing chemo, you will gain a lot of weight. I suppose it could be a combination of that and inactivity. Have you asked your dr?

Re: Weight Gain due to Steroid injections for TTS

Karen C. on 5/12/04 at 08:20 (150453)

Terri,

The steroids that I've received have all been injections (except for a steroid pack when I had my wisdom teeth removed in March). I don't believe that they are anything in amount compared to cancer patients. I asked my Pain Management Doctor about it. I was concerned that the weight gain was caused by my Neurontin. My Neurologist that I see for migraines mentioned that weight gain was a side effect of Neurontin. My Pain Doctor believed that it was the steroids and not the Neurontin. I'm not sure which it is. I just know that the weight gain adds to the problem of TTS.

Karen

Re: Weight Gain due to Steroid injections for TTS

Ann L on 5/12/04 at 21:38 (150494)

Karen,

Usually for there to weight gain from steroids, you have to have regular doses of it, like daily or weekly. Weight gain from steroids comes with chronic use of it, which resolves once steroids have been stopped. I'm more apt to believe the weight gain is a combination of Neurontin and inactivity due to pain (my problem, too.)

Ann

Re: Weight Gain due to Steroid injections for TTS

Karen C. on 5/13/04 at 07:36 (150508)

So what do people like us do to lose the weight? I know that is part of the problem with my foot pain. Weight causes more pressure, exercise causes more pain. It's a vicious cycle! I don't see my new Ortho doctor until the 28th. I wish I could get someone to order an MRI before that appointment. The Ortho doctor I've been using is not willing to do so. His nurse said 'we could try another cortizone injection'. I'm having a very similar prolem with my elbow. My OT asked to have an MRI of it. Again, the same doctor said no. I'm going for a NCV test of it this morning. I (and my OT) really think I may end up with surgery on both. If so, I'm hoping to have it done in the summer so I'll be semi-recooporated by Fall. I go full time at work in the Fall and my youngest son starts Kindgerarten.

Frustrated!
Karen

Re: Weight Gain due to Steroid injections for TTS

Kathy G on 5/14/04 at 09:05 (150572)

Karen,

I don't have TTS but I do have PF. I gained weight because I had to curtail my activities and completely abandon my regular exercise program. It is particularly disheartening to have both pain and extra weight that can not only make the condition worse but also make you feel worse about yourself.

I'm not a big 'group' person, so I joined Weightwatchers Online. I was a member for only two months but I lost the seven pounds I wanted to lose and I was able to get the information I needed to help me to keep the weight off. It's very beneficial because you can print out all the charts that show the points that each food has, etc. Maybe that would help you. If you have the time and the inclination, a local chapter of Weightwatchers may be of benefit to you. One of my friends who has RA lost seventeen pounds at WW.

Good Luck!

Re: Weight Gain due to Steroid injections for TTS

Karen C. on 5/14/04 at 09:22 (150573)

Thanks Kathy! I'll check in to it.

Karen

Re: Weight Gain due to Steroid injections for TTS

christina s on 6/13/04 at 08:48 (152861)

Hi
I have had 2 steroid injections in my neck due to rupture discs and a pinched nerve..They have not helped at all and I did gain 10 pounds which I am very upset over considering I am still in pain and now do not fit into my jeans.My pain mgmt doctor told me it is from the injections and will not give me another one next step is surgery so yes they do cause weight gain.